Canadian Parenting and Child Care Community forums - parent and childcare provider advice and discussions

Author Topic: Cold ointments may spell serious breathing problems for children  (Read 2375 times)

Offline CareDC

  • Administrator
  • Schoolager
  • *****
  • Posts: 1874
As far as home remedies go, it's right up there with chicken noodle soup. But parents who use Vicks VapoRub to help their children get over a cold may, in some instances, do more harm than good.

A new study published today in the journal Chest warns that putting the mentholated ointment under or in a child's nostrils can prompt mucus production and cause serious breathing problems.

I think it will surprise some folks because it is used this way, said Bruce Rubin, professor and vice-chairman for research in the pediatrics department at the Wake Forest University School of Medicine in North Carolina and lead author of the study.

Although health professionals and product manufacturers have long known that using Vicks VapoRub and similar generic products on children can present risks, many parents may not be getting that message, Dr. Rubin said.

I think most people aren't aware of [the risks] and I think most people don't read the warning label, he said.

The label on Vicks VapoRub, for instance, advises parents to consult a physician before using the product on children under age 2. A warning also states that the product shouldn't be rubbed in the nostril.

But the study said many parents or caregivers may miss, or even ignore, this warning, not realizing the harmful effects the product can have on very young children.

globeandmail
« Last Edit: January 13, 2009, 11:37:22 AM by CareDC »

Offline Laura

  • Global Moderator
  • Preschooler
  • *****
  • Posts: 242
Re: Cold ointments may spell serious breathing problems for children
« Reply #1 on: January 22, 2009, 03:41:01 PM »
Another reason why cold ointments should not be given to small children is because of the common ingredient used in cold and cough products: camphor.  Swallowing camphor or applying it in large amounts to a childs skin can cause seizures. If camphor is used in a humidifier, children can be poisoned as they breathe in the vapors.

Some symptoms of camphor poisoning can include stomachache, nausea, vomiting, irritability, anxiety and seizures. Symptoms can occur very quickly, within five to 20 minutes of the exposure.



http://www.oklahomapoison.org/press/detailed.asp?InterestID=1864


Offline spud

  • Senior member
  • kindergartner
  • *****
  • Posts: 420
Re: Cold ointments may spell serious breathing problems for children
« Reply #2 on: March 09, 2009, 10:41:34 AM »
I use medicated ointment by watkins and find the ointment very soothing and works wonders! Main ingrediant in that is camphor and menthol. I suppose I should head your warning but do use it myself and with my schoolaged children of my own..in fact it works great for chapped skin or sprains.

 

©2016 godaycare.com. All rights reserved

Privacy and Terms of Use | Contact Us | Read our FAQ | Resources